Forum

Unbearable itching and electric shocks

Hi, I am suffering from the most awful itching from head to toe and everywhere in between, and I mean everywhere! I have had itching before but nothing like this I feel like I am going mad.

also just to add to the general joy of the last few days I am having the most painful electric shocks all over my body they only last for a second but the pain is awful causing me to yelp out loud. Between the two of them I feel like shooting myself.

can anyone offer any suggestions.

thank,

ann x

Hello Ann

Sorry to hear about your problems. Some people on the site have used magnesium oil for this type of thing. It doesn’t come cheap however. I tried it but it didn’t do much for my burning legs. My wife however said it made my skin nice and smooth-even though I’m a walloping great hairy northerner! If you type magnesium oil into the forum search, you should find some of the relevant discussions. If you also put your syptoms into the ms web site search there might be some advice.

Sometimes I just need to do nothing for a few days when the symptoms boil over.

Best wishes, hope you feel better soon, Steve.

Thanks Steve I will try both of those suggestions.

ann xx

Hi Ann, what med’s are you on? You should be on Amitriptyline, Gabapentin or Pregabalin for that… as it’s all nerve related. If you are on any of those, phone GP in morning and ask how much you can increase dose by. If you are on none of those, phone and make urgent appointment with GP and get prescription.

Magnesium… a little word of warning. I ended up in A&E with a skipping heartbeat. Turns out it was the magnesium causing it. It’s very rare to get that side effect but magnesium is used to steady the heartbeat… and did the opposite to me. So if you start magnesium and feel your heart fluttering or skipping beats, stop taking it immediatly and your heart will settle down in 24 hours.

That’s unlikely to happen to you… but just because things are easy to buy over the counter does not mean that they are without side effects.

Definitely phone you GP first thing.

Hope you can get it sorted soon. Sounds horrendous.

Pat xx

Hi Pat, I am on Gabapentin 1500mg daily if I take any more I keep falling asleep. I am due to see ms nurse tomorrow but after our phone calls I do not hold out much hope. I feel like going to a & e but that would probably be a waste of time. The thing that I am just realising with ms is how little they seem to be able to do for it. After years of battling to get a diagnosis I finally thought now I can get sorted out and have a better quality of life, but anytime I have a problem there seems to be nothing they can do except tell me to wait it out.

thanks for your reply

ann x ( who is afraid to go out in public in case people think I have fleas)lol

1 Like

Hi ann, I get attacks of itching and completely understand how annoying it can be. It’s horrible! Do you have any rash or raised bumps on any of your itchy parts? I ask only because I get flair ups of Urtercaria (I’m sure that’s what it’s called) and it’s a nerve thing that gives me maddening hot itching on all different parts of my body. I look like I’ve rolled in nettles, you know the white bumps that appear after you’ve been stung by nettles? Well I look like that except I haven’t been near any nettles! The only thing that I’ve found helps are antihistamines, sorts it out for me. The itching I have noticed, I tend to get it more when I’m stressed out or worried about things. Duno if this is similar to what you’re experiencing but antihistamines might relive it for you. :slight_smile:

1 Like

Hi Ann. What you’re describing is horrendous and if the itching is anything like mine it doesn’t help to scratch as it’s the nerves supplying the skin and you’ll make yourself very raw with no relief. Your Gabapentin dose is low and believe me, the sleepiness is bliss when you feel like you do but gets better as you get used to the increase. The addition of amitriptyline may also help the electric shocks, you’ll take it at night and it will send you to sleep but as long as you take it early evening (I take it at 7pm) you’ll be okay getting up in the morning.

That might be worth a try if the other suggestions don’t work as I get the impression neither of those I mentioned appeal but my experience was that they did improve with this. They can add a mild opiate like codeine until you settle but please get help. MS nurses are usually very good as they see this often. Good luck and please let us know how you get on.

Cath xx

1 Like